Should I be scared to start taking Propecia because of all the potential side effects?
I understand the concern about possible side effects with taking Propecia. You should know that the side effects occur in less than 1% of patients. If you are in that unlucky category, when you discontinued the medication the side effects would go away. They are temporary, not permanent. Over the past 10 years I have prescribed Propecia to hundreds and hundreds of patients.
I have only had a few patients complain of a side effect. In some of those cases just changing the dosage was enough to make side effects go away. There were no patients whose side effects did not abate after stopping medication. Therefore, I recommend patients with obvious signs and strong family history of Male Pattern Baldness to at least try Propecia. It does slow down hair loss in a high percentage of patients, and can always be discontinued without permanent side effects.
Posted by Jeffrey S. Epstein, MD, FACS